Share this article on:

Occupational Sensitization to Acrylates With Paresthesias

Rodrigues-Barata, Ana Rita MD; Gomez, Luis Conde-Salazar MD; Arceo, José Eduardo Campos MD; Barco, Leo MD

doi: 10.1097/DER.0000000000000090
Letters

Department of Occupational Dermatology, Instituto de Salud Carlos III, Madrid, Spain rita.rodrigues.md@gmail.com

Department of Dermatology, Instituto Dermatológico de Jalisco, Guadalajara, México

Department of Dermatology, Clinica Mediterranea, Almeria, Spain

The authors have no funding or conflicts to declare.

To the Editor

A 23-year-old woman, dental assistant for 5 years, was referred to our center for evaluation of a 3-month history of eczematous lesions on the dorsum and fingertips of both hands (Fig. 1). Also, the patient complained of itching and tingling sensation in the same location. There was a personal history of allergic rhinitis. On physical examination, we observed decreased thermoalgesic sensitivity in fingertips. In her workplace, the patient managed daily adhesives and composite resins and always wore vinyl gloves when dealing with these substances.

Figure 1

Figure 1

Patch testing was performed with the Spanish Contact Dermatitis Society baseline series (True Test and Chemotechnique Diagnostics AB) and dental series (Table 1) (Chemotechnique Diagnostics AB). The patches were removed on day 2. Readings at days 2, 3, and 6 showed positive reaction to thiuram mix and several acrylates. Curiously, the patient presented a wide extension of the positive reactions on the acrylates patches, as well objective thermalgesic sensitivity reduction in the same location (Fig. 2A). Upon performing patch testing, there was only residual dermatitis on both hands. Three weeks later, we retested the acrylates separately to verify which ones actually the patient was sensitized and obtained positivity to ethyleneglycol dimethacrylate and 2-hydroxyethyl methacrylate (Fig. 2B). To date, and 6 months after the initial evaluation, the patient was given a disability by the Labour Department and had no relapse of her dermatitis, despite that the decreased sensitivity in fingertips persists.

Table 1

Table 1

Figure 2

Figure 2

The decrease in sensitivity due to acrylic monomers has been documented in the occupational setting in orthopedic surgeons1 and in dentists.2 Fisher3 described the first case of prolonged and severe paresthesia in a client after a procedure of sculptured nails, and subsequently, other authors reported more cases, but to our knowledge, our case represents the first report of decreased sensitivity in the positive acrylic patch test. This altered sensitivity is the result of a peripheral neuropathy, the exact pathophysiological mechanism of which is not yet established, and is independent of allergic contact sensitization. When present, it may persist for several weeks after the resolution of the dermatitis. Donaghy et al4 studied histological sections of nerve biopsy of a dental technician with paresthesias and motor impairment of long evolution and found a chronic axonopathy with severe loss of large-diameter fibers and unmyelinated axons. Animal models in mice demonstrated that acrylates have a neurotoxic effect when applied locally, and recent studies support the theory that they interfere with the fast axonal transport.5

In summary, to our knowledge, this is the first report of decreased sensitivity on positive acrylate patches. The decrease in sensitivity after exposure to acrylates is not very common but can be persistent and debilitating, so dermatologists and neurologists should be aware of its existence.

Ana Rita Rodrigues-Barata, MD

Luis Conde-Salazar Gomez, MD

Department of Occupational Dermatology

Instituto de Salud Carlos III

Madrid, Spain

rita.rodrigues.md@gmail.com

José Eduardo Campos Arceo, MD

Department of Dermatology

Instituto Dermatológico de Jalisco

Guadalajara, México

Leo Barco, MD

Department of Dermatology

Clinica Mediterranea

Almeria, Spain

Back to Top | Article Outline

REFERENCES

1. Fisher AA. Paresthesia of fingers accompanying dermatitis due to methyl methacrylate bone cement. Contact Dermatitis 1979; 5: 56–57.
2. Sadoh DR, Sharief MK, Howard RS. Occupational exposure to methyl methacrylate monomer induces generalized neuropathy in a dental technician. Br Dent J 1999; 186: 380–381.
3. Fisher AA. Permanent loss of fingernails due to allergic reaction to acrylic nail preparation: a sixteen-year follow up study. Cutis 1989; 43: 404–406.
4. Donaghy M, Rushworth G, Jacobs JM. Generalized peripheral neuropathy in a dental technician exposed to methyl methacrylate monomer. Neurology 1991; 41: 1112–1116.
5. Sickels DW, Stone JD, Friedman MA. Fast axonal transport: a site of acrylamide neurotoxicity? Neurotoxicology 2002; 23: 223–251.
© 2015 American Contact Dermatitis Society